Advances in Computational Mathematics

, Volume 8, Issue 3, pp 193–219 | Cite as

On a vector q‐d algorithm

  • D.E. Roberts


Using the framework provided by Clifford algebras, we consider a non‐commutative quotient‐difference algorithm for obtaining the elements of a continued fraction corresponding to a given vector‐valued power series. We demonstrate that these elements are ratios of vectors, which may be calculated with the aid of a cross rule using only vector operations. For vector‐valued meromorphic functions we derive the asymptotic behaviour of these vectors, and hence of the continued fraction elements themselves. The behaviour of these elements is similar to that in the scalar case, while the vectors are linked with the residues of the given function. In the particular case of vector power series arising from matrix iteration the new algorithm amounts to a generalisation of the power method to sub‐dominant eigenvalues, and their eigenvectors.

vector continued fraction vector Padé approximant quotient‐difference algorithm Clifford algebra cross rule power method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    G.A. Baker Jr. and P.R. Graves-Morris, Padé Approximants, Encyclopedia of Mathematics and its Applications 59 (Cambridge University Press, Cambridge, 2nd ed., 1996).MATHGoogle Scholar
  2. [2]
    E.R. Berlekamp, Algebraic Coding Theory (McGraw-Hill, New York, 1968).MATHGoogle Scholar
  3. [3]
    A. Cuyt and L. Wuytack, Nonlinear Methods in Numerical Analysis, Mathematics Studies 136 (North-Holland, Amsterdam, 1987).MATHGoogle Scholar
  4. [4]
    P.R. Graves-Morris, Extrapolation methods for vector sequences, Numer. Math. 61 (1992) 475–487.MATHMathSciNetCrossRefGoogle Scholar
  5. [5]
    P.R. Graves-Morris and C.D. Jenkins, Vector-valued rational interpolants III, Constr. Approx. 2 (1986) 263–289.MATHMathSciNetCrossRefGoogle Scholar
  6. [6]
    P.R. Graves-Morris and D.E. Roberts, From matrix to vector Padé approximants, J. Comput. Appl. Math. 51 (1994) 205–236.MATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    P.R. Graves-Morris and D.E. Roberts, Problems and progress in vector Padé approximation, J. Comput. Appl. Math. 77 (1997) 173–200.MATHMathSciNetCrossRefGoogle Scholar
  8. [8]
    P.R. Graves-Morris and E.B. Saff, Row convergence theorems for generalised inverse vector-valued Padé approximants, J. Comput. Appl. Math. 23 (1988) 63–85.MATHMathSciNetCrossRefGoogle Scholar
  9. [9]
    P.R. Graves-Morris and E.B. Saff, An extension of a row convergence theorem for vector Padé approximants, J. Comput. Appl. Math. 34 (1991) 315–324.MATHMathSciNetCrossRefGoogle Scholar
  10. [10]
    P. Henrici, Applied and Computational Complex Analysis, Vol. 1 (Wiley, New York, 1974).MATHGoogle Scholar
  11. [11]
    P. Henrici, Applied and Computational Complex Analysis, Vol. 2 (Wiley, New York, 1977).MATHGoogle Scholar
  12. [12]
    G.N. Hile and P. Lounesto, Matrix representations of Clifford algebras, Linear Algebra Appl. 128 (1990) 51–63.MATHMathSciNetCrossRefGoogle Scholar
  13. [13]
    J.L. Massey, Shift-register synthesis and BCH decoding, IEEE Trans. Inform. Theory 15 (1969) 122–127.MATHMathSciNetCrossRefGoogle Scholar
  14. [14]
    J.B. McLeod, A note on the ε-algorithm, Computing 7 (1972) 17–24.MathSciNetCrossRefGoogle Scholar
  15. [15]
    I.R. Porteous, Clifford Algebras and the Classical Groups (Cambridge University Press, Cambridge, 1995).MATHGoogle Scholar
  16. [16]
    M. Riesz, in: Clifford Numbers and Spinors, eds. E.F. Bolinder and P. Lounesto (Kluwer, 1993).Google Scholar
  17. [17]
    D.E. Roberts, Clifford algebras and vector-valued rational forms I, Proc. Roy. Soc. London Ser. A 431 (1990) 285–300.MATHMathSciNetCrossRefGoogle Scholar
  18. [18]
    D.E. Roberts, Vector-valued rational forms, Found. Phys. 23 (1993) 1521–1533.MathSciNetCrossRefGoogle Scholar
  19. [19]
    D.E. Roberts, Vector Padé approximants, Napier Report CAM 95-3 (1995).Google Scholar
  20. [20]
    D.E. Roberts, Vector continued fraction algorithms, in: Clifford Algebras with Numeric and Symbolic Computations, eds. R. Ablamowicz et al. (Birkhäuser, Basel, 1996) pp. 111–119.Google Scholar
  21. [21]
    D.E. Roberts, On the convergence of rows of vector Padé approximants, J. Comput. Appl. Math. 70 (1996) 95–109.MATHMathSciNetCrossRefGoogle Scholar
  22. [22]
    D.E. Roberts, On a representation of vector continued fractions, Napier Report CAM 97-5 (1997).Google Scholar
  23. [23]
    H. Rutishauser, Der Quotienten-Differenzen Algorithmus, Z. Angew. Math. Phys. 5 (1954) 233–251.MATHMathSciNetCrossRefGoogle Scholar
  24. [24]
    P. Wynn, Continued fractions whose coefficients obey a non-commutative law of multiplication, Arch. Rational Mech. Anal. 12 (1963) 273–312.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1998

Authors and Affiliations

  • D.E. Roberts
    • 1
  1. 1.Department of MathematicsNapier UniversityEdinburghUK

Personalised recommendations